Display Settings:

Format

Send to:

Choose Destination
Palliat Support Care. 2005 Mar;3(1):51-3.

Neuroleptic malignant syndrome in cancer treatment.

Author information

  • 1Department of Psychiatry, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan. chiaki@yokohama-cu.ac.jp

Abstract

OBJECTIVE:

Neuroleptic malignant syndrome (NMS) is a life-threatening reaction to neuroleptics. Several prospective studies have reported NMS occurrence rates ranging from 0.07% to 2.2% of patients receiving neuroleptics. However, few occurrences of NMS have been reported in cancer patients despite frequent complications of cancer and its treatment by mental disorders managed with neuroleptic drugs. Exhaustion, dehydration, and malnutrition are considered risk factors for NMS, and cancer patients represent a high risk group for NMS.

METHODS:

We describe a patient with metastatic chondrosarcoma who had received frequent neuroleptic injections prior to brain surgery and developed NMS in the intensive care unit immediately after surgery. The patient showed delirium, hyperpyrexia, tachycardia, diaphoresis, and extrapyramidal symptoms. After a diagnosis of NMS was made, supportive care and careful monitoring were carried out, and the patient recovered over an interval of 11 days.

RESULTS AND SIGNIFICANCE OF THE RESEARCH:

Clinical NMS studies have been conducted mainly in psychiatric units, but NMS can occur wherever psychotropic drugs are administered. NMS can be difficult to diagnose due to multiple complicating factors in cancer treatment, but the diagnosis is highly important given the risk of death. Recognition of prodromal NMS symptoms can facilitate actions to decrease morbidity and mortality. It is suggested that special attention to cancer patients undergoing psychopharmacologic treatment is required in clinical oncologic practice.

PMID:
16594195
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk